Virginia, 2014

Heavy Rain in Virginia, May 15 to 16, 2014

May 15 to 16, 2014 · NWS AKQ · 23 events in 23 counties and zones

Heavy rain occurred along a frontal boundary across much of central and eastern Virginia. Rainfall amounts were mainly between one and four inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Heavy rain occurred along a frontal boundary across much of central and eastern Virginia. Rainfall amounts were mainly between one and four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 15, 7:57 AM EST, 6 hours 3 minutes earlier.

Area forecast discussion, May 15, 7:57 AM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 AM EDT THU MAY 15 2014

.SYNOPSIS...
A STRONG COLD FRONT APPROACHES FROM THE WEST TODAY. THIS FRONT
WILL SLOWLY CROSS THE MOUNTAINS TONIGHT AND THEN PUSH ACROSS THE
REGION LATE TONIGHT INTO FRIDAY. HIGH PRESSURE BUILDS OVER THE
AREA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE STALLED FRONTAL BOUNDARY THAT HAS IMPACTED TEMPERATURES AND
CONTRIBUTED TO FOG DEVELOPMENT THE PAST TWO DAYS IS FINALLY MOVING
NWD AND IS NOW NORTH OF THE AREA. WITH MORE OF A SOUTHEAST FLOW AT
THE SURFACE THE FOG HAS LIFTED.

MEANWHILE...A DEEPENING SFC LOW PRESSURE SYSTEM IS CENTRALLY
LOCATED OVER THE IN/OH BORDER WITH A STRONG COLD FRONT EXTENDING
DOWN ACROSS THE TN VALLEY AND THE AL/GA BORDER THIS MORNING. AN UPPER
LEVEL TROUGH DIGGING IN BEHIND THIS LOW WILL STALL THE EWD
PROGRESSION OF THIS SYSTEM TODAY. THIS WILL PRIMARILY RESULT IN
TRAINING SHOWERS AND THUNDERSTORMS OVER WV/WRN VA/WRN NC TODAY.
THERE MAY BE JUST ENOUGH ISENTROPIC LIFT ACROSS THE EASTERN
PIEDMONT THIS AFTN...SO HAVE MAINTAINED ONSET OF PRECIP FOR THIS
AREA DURING THIS TIME. THE REST OF THE FORECAST AREA SHOULD REMAIN
DRY WITH INCREASING CLOUDINESS FROM THE WEST THROUGH MOST OF
TODAY. IN ADDITION TO SHOWERS AND THUNDERSTORMS TODAY...PWATS ARE
EXPECTED TO INCREASE FROM 1.00 TO 1.50 INCHES AS THE AMPLIFYING
MID/UPPER RIDGE DRAWS MOISTURE INTO THE REGION FROM THE WRN
ATLANTIC (FL/CARIBBEAN ORIGINS) AND THE GULF OF MEXICO. THIS MEANS
THAT PERIODS OF MODERATE TO HEAVY RAINFALL ARE POSSIBLE AS PRECIP
MOVES INTO THE REGION. HIGH TEMPERATURES SHOULD GENERALLY BE IN
THE LOW- MID 80S. TEMPERATURES IN THE VICINITY OF THE NWD
DEPARTING BOUNDARY MAY BE TRICKY IN TERMS OF WHEN AND HOW FAST
CONDITIONS WARM. HOWEVER...SE WINDS ARE EXPECTED TO BECOME GUSTY
THIS AFTN AS THE SFC PRESSURE GRADIENT TIGHTENS AHEAD OF THE
APPROACHING LOW PRESSURE SYSTEM/COLD FRONT. GUSTS SHOULD AVERAGE
25 MPH (UP TO 30 MPH POSSIBLE AT THE IMMEDIATE COAST).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE STRONG COLD FRONT CROSSES THE MOUNTAINS THIS EVENING AND THEN
SLOWLY PUSHES ACROSS THE REGION LATE TONIGHT INTO FRIDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TONIGHT INTO
FRIDAY MORNING...THEN TAPER OFF FROM WEST TO EAST THROUGH THE DAY.
THE FRONT FINALLY EXITS THE COAST LATE FRI AFTN/EARLY EVENING AND
ALL PRECIP WILL COME TO AN END. SEVERE WEATHER THREAT CONTINUES TO
LOOK MINIMAL GIVEN TIME OF DAY OF FROPA. IF ANY STORMS DO BECOME
SEVERE...STRONG WINDS WILL BE THE PRIMARY THREAT. PWATS CONTINUE TO
INCREASE FROM 1.50 TO 2.00 INCHES DUE TO THE DEEP LAYER MOISTURE
FEED FROM THE GULF/ATLANTIC AS THURSDAY NIGHT PROGRESSES. PERIODS OF
HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO IMPACT THE
REGION...WHICH MAY TRAIN OVER THE SAME AREAS (ESPECIALLY THE EASTERN
PIEDMONT). STORM TOTAL QPF FORECAST OVER THE NEXT 36 HOURS HAS
1.50-2.50 INCHES ALONG/WEST OF INTERSTATE 95 AND 1.00-1.50 INCHES
EAST OF INTERSTATE 95. THE COMBINATION OF HEAVY RAINFALL AND A
SLOWER EWD MOVEMENT OF THE COLD FRONT ACROSS THE EASTERN PIEDMONT
TONIGHT MAY CAUSE RAPID RISES OF RIVERS AND STREAMS IN THIS
AREA...THUS CREATING THE POTENTIAL FOR FLOODING. ASIDE FROM THE PAST
FEW DAYS OF CONVECTION...THE AREA HAS BEEN FAIRLY DRY AND IT WILL
TAKE SOME TIME BEFORE RIVERS/STREAMS CAN APPROACH FLOOD STAGE.
TAKING THIS INTO CONSIDERATION AND ALSO NOTING THAT THE MOST
RAINFALL FORECAST DURING ANY GIVEN 6 HOUR PERIOD IS AROUND 1.00
INCH...HAVE DECIDED TO ISSUE AN AREAL FLOOD WARNING FOR FAR WRN TIER
OF AKQ CWA COUNTIES FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT FRIDAY
NIGHT. SEE HYDROLOGY SECTION BELOW FOR ADDITIONAL DETAILS. SE WINDS
FRIDAY MORNING AT THE COAST WILL LIKELY EXPERIENCE A QUICK AND BURST
IN SPEEDS...STRONGLY GUSTING UP TO 30-45 MPH. WILL NEED TO MONITOR
FOR ANY POTENTIAL WIND HEADLINES. A WARM AND MUGGY NIGHT TONIGHT
WITH LOWS IN THE MID-UPPER 60S EAST OF INTERSTATE 95 (AROUND 70
COASTAL AREAS OF NE NC/FAR SE VA)...LOW-MID 60S WEST OF INTERSTATE 95.
TEMPERATURES FRIDAY WILL BE NEAR NORMAL WITH HIGHS IN THE LOW-MID 70S
NORTH/MID-UPPER 70S SOUTH.

HIGH PRESSURE BUILDS IN FROM THE WEST FRI NIGHT THROUGH SAT NIGHT.
COOLER CONDITIONS ANTICIPATED WITH FALLING DEWPOINTS INTO THE
M40S-M50S. CLEARING SKIES FRI NIGHT. LOWS IN THE U40S-L50S WEST OF
THE BAY...M-U50S COASTAL AREAS. MOSTLY SUNNY SAT. HIGHS IN THE
L-M70S. LOWS SAT NIGHT IN THE 50S (UPPER 40S POSSIBLE FAR NW
COUNTIES).

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NEAR SEASONABLE TEMPS AND DRY CONDITIONS WILL HEADLINE THE EXTENDED
PERIOD FORECAST. CYCLONIC FLOW WILL PERSIST OVER THE ERN CONUS THRU
THE EXTENDED AS A REX BLOCK OVER THE WRN ATLANTIC PREVENTS THE UPPER
TROUGH FROM PUSHING OFFSHORE. AT THE SFC...LOCAL AREA WILL REMAIN
BTWN HIGH PRESSURE OVER THE GREAT LAKES/OH VALLEY REGION AND LOW
PRESSURE OVER THE WRN ATLANTIC. THE RESULT WILL BE PERSISTENT W-NW
WINDS. MOISTURE WILL REMAIN OFFSHORE AND AROUND THE SRN PERIPHERY OF
THE TROUGH...LEAVING THE LOCAL AREA DRY. THE UPPER LOW WILL BEGIN TO
PUSH OFFSHORE BY MID-WEEK WITH SOME RETURNING MOISTURE BY WEDNESDAY.
HAVE OPTED TO MENTION SLIGHT CHANCE SHOWERS WEDS AFTERNOON...MAINLY
ACROSS THE WEST. OTHERWISE...SEVERAL PIECES OF ENERGY WILL ROUND THE
BASE OF THE UPPER TROUGH PRODUCING PERIODS OF MID-HIGH LEVEL CLOUDS
THRU THE PERIOD.

PLEASANT TEMPS THRU THE EXTENDED...WITH HIGHS GENERALLY IN THE MID
70S. LOWS WILL RANGE FROM THE UPPER 40S WEST TO UPPER 50S ALONG THE
COAST.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
LATEST ANALYSIS SHOWS QUASI-STATIONARY BOUNDARY/WEDGE FRONT DRAPED
ACROSS EASTERN VA. EXPECT SOME IFR/TEMPO LIFR RESTRICTIONS AT
SBY...WITH PREDOMINATE MVFR CONDITIONS AT RIC/PHF IMPROVING BY
MID-MORNING. VFR WILL PREVAIL FOR KORF/KECG. LOW CLOUDS SLOWLY
ERODE BY LATE MORNING...BUT LIKELY A BIT DELAYED INTO THE EARLY
AFTERNOON AT KSBY. DID INCLUDE A VICINITY SHRA WORDING IN
EXPECTATION OF SOME SCT SHRAS PUSHING ACROSS FROM THE BLUE RIDGE AS
FRONT APPROACHES LATE TODAY/TONIGHT.

OUTLOOK...A COLD FRONT WILL CROSS THE REGION AFTER MIDNIGHT
TONIGHT INTO FRI ALONG WITH WIDESPREAD WITH SHWRS/TSTMS AND
POTENTIAL FOR A PERIOD OF IFR/LCL LIFR CONDITIONS IN BR JUST
AHEAD OF THE FRONTAL PASSAGE. CONDITIONS QUICKLY IMPROVE TO VFR AS
THE FRONT SWEEPS ACROSS THE AREA LATE TONIGHT/FRIDAY MORNING. A
BRIEF PERIOD OF GUSTY WINDS EXPECTED JUST BEHIND THE FROPA AS
WINDS QUICKLY VEER TO THE W-NW. VFR CONDS LIKELY LATER FRI THROUGH
THE UPCOMING WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION FROM
THE WEST.

&&

.MARINE...
LATEST OBS REFLECT LIGHT SOUTHERLY FLOW WITH A RATHER DIFFUSE
QUASI-STATIONARY FRONTAL BOUNDARY BISECTING THE WATERS. FLOW IS
GENERALLY S-SELY AOB 10KT THIS MORNING.

WINDS WILL RAMP UP LATER TODAY AND ESPECIALLY TONIGHT AS A STRONG
COLD FRONT APPROACHES FROM THE WEST. STRENGTHENING PRESSURE GRADIENT
BTWN HIGH PRESSURE OVER THE WRN ATLANTIC AND THE APPROACHING FRONT
WILL RESULT IN INCREASING WINDS OVER THE WATER. LOW-LEVEL WINDS WILL
INCREASE TO 30-35 KT...BUT AN INVERSION ABOVE THE WATER WILL PREVENT
MUCH OF THE STRONGEST WINDS FROM MIXING TO THE WATERS. WHILE THE
MIXING WILL BE MINIMIZED A BIT BY THE INVERSION, THE TIGHTENING
GRADIENT SHOULD BE ENOUGH TO GENERATE SMALL CRAFT ADVISORY
CONDITIONS FOR ALL WATERS BY THIS AFTN. THEREFORE, WHILE IT MAY TAKE
A BIT LONGER FOR SCA WINDS TO BE REALIZED OVER UPPER BAY ZONE, HAVE
OPTED TO CONTINUE TIMING OF INHERITED SCA HEADLINES THIS AFTN. WINDS
OF ~15KT ARE EXPECTED, WITH GUSTS TO -20-25 KT EXPECTED AFTER 18Z,
ESPECIALLY IN THE LOWER BAY/SOUND AND SOUTHERN COASTAL WATERS. LONG
SE FETCH WILL ALLOW WAVES TO QUICKLY BUILD FROM 3-4 FT THIS AFTN
OVER THE COASTAL WATERS...TO 5 TO 7 FT BY LATE TONIGHT.

STRONGEST SE WINDS WILL HOLD OFF UNTIL THE FRONT GETS CLOSER LATE
TONIGHT-FRI, WITH SPEEDS OF 20-25 KT AND GUSTS OF 30 KT EXPECTED
OVER THE BAY AND COASTAL WATERS. SCA HEADLINES RUN THROUGH FRIDAY
AFTN OVER THE BAY/SND/RIVERS...AND THROUGH SATURDAY MORNING OVER THE
COASTAL WATERS. PROLONGED SE SWELL WILL BUILD SEAS TO 7-9 FT
(HIGHEST OUT BY 20NM) BY MIDDAY FRIDAY, BEFORE SEAS SLOWLY BEGIN TO
DIMINISH BY LATER FRIDAY NIGHT. WAVES SHOULD ALSO REACH 2-3 FT IN
THE MOUTH OF THE VA RIVERS EARLY FRIDAY. IN ADDITION...MARINERS
SHOULD ALSO BE AWARE THAT THE SFC WAVE EXPECTED TO LIFT ALONG THE
FRONT INTO SE VA AFTER MIDNIGHT TONIGHT THROUGH FRI MORNING WILL
BRING IN SOME STRONGER PRESSURE FALLS OVER THE SRN WATERS W/
WIDESPREAD MODERATE TO HEAVY RAINFALL IS ALSO ANTICIPATED ALONG THE
FRONT LATE TONIGHT THROUGH MID-MORNING FRIDAY. ANY CONVECTION LATE
TONIGHT WILL RESULT IN LOCALLY STRONGER CONVECTIVE WINDS. LACK OF
CAA BEHIND THE FRONT WILL LIKELY LIMIT NW WINDS TO AOB 15 KT, WITH
WINDS QUICKLY DIMINISHING LATER FRIDAY AS GRADIENT SLACKENS THROUGH
EARLY SATURDAY. HIGH PRESSURE RETURNS OVER THE WEEKEND AS SEAS
SUBSIDE THRU THE DAY SAT.

&&

.HYDROLOGY...
THE COMBINATION OF HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS TONIGHT
THROUGH FRIDAY MORNING MAY CAUSE RAPID RISES OF RIVERS AND STREAMS
IN FAR WRN PORTIONS OF THE EASTERN PIEDMONT REGION...AND MAY CREATE
THE POTENTIAL FOR FLOODING. IN ADDITION...HEAVY RAINFALL OVER
HEADWATERS WILL FURTHER EXACERBATE FLOODING POTENTIAL THROUGH FRIDAY
EVENING...WELL AFTER RAINFALL COMES TO AN END. PRECIPITATION TOTALS
OF 2.00-2.50 INCHES ARE FORECAST OVER THE NEXT 36 HOURS. LOCAL FLASH
FLOOD GUIDANCE REQUIRES 2.00-3.00 INCHES OF RAINFALL FOR 2 HOURS OR
MORE IN RURAL AREAS. GIVEN THAT THE MOST RAINFALL FORECAST IN ANY
GIVEN 6 HOUR PERIOD IS AROUND 1.00...HAVE OPTED TO ISSUE AN AREAL
FLOOD WATCH VERSUS A FLASH FLOOD WATCH FOR FAR WRN PORTIONS OF THE
EASTERN PIEDMONT REGION FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT
FRIDAY NIGHT. IN ADDITION...THE RIVANNA RIVER AT PALMYRA IS FORECAST
TO CREST RIGHT AT 17.0 FEET AROUND MIDNIGHT FRIDAY NIGHT. FLOOD
STAGE IS 17.0 FEET. ADDITIONAL RIVER FORECASTS FOR THE JAMES RIVER
AT BREMO BLUFF APPEARS TO FALL 1-2 FT SHORT OF FLOOD STAGE AND THE
JAMES RIVER AT RICHMOND WESTHAM IS SHOWING RISING TREND WITHIN
ACTION STAGE BY SATURDAY MORNING (FORECAST DOES NOT GO OUT FAR
ENOUGH YET TO DETERMINE IF IT WILL REACH FLOOD STAGE).

&&

.TIDES/COASTAL FLOODING...
PERSISTENT S-SE FLOW IN ADVANCE OF AN APPROACHING STRONG COLD FRONT
HAS COMBINED WITH A FULL MOON TO PUSH TIDAL ANOMALIES TO 1 TO 1.5
FEET TONIGHT THRU FRI NIGHT. THE HIGHEST ANOMALIES WILL BE IN THE
UPPER BAY...INCLUDING BISHOPS HEAD AND CAMBRIDGE. WATER LEVELS HAVE
COME IN NEAR/JUST BELOW MINOR FLOODING THRESHOLDS AS
EXPECTED...WHICH RESULTED IN SOME NUISANCE COASTAL FLOODING.
HOWEVER, STRONGER SOUTH TO SOUTHEAST WINDS TONIGHT WILL PUSH
ANOMALIES BACK UP TOWARDS 1.5 TO 1.75 FT MLLW IN THE UPPER BAY
WITH HIGH TIDE CYCLES TONIGHT. THUS, ANOTHER ROUND OF MINOR
COASTAL FLOODING IS ANTICIPATED WITH TONIGHT'S HIGH TIDE CYCLE.
TIDAL ANOMALIES WILL BEGIN TO FALL LATE FRIDAY AND FRIDAY NIGHT.
WL CONTINUE TO MONITOR AND RE-ISSUE STATEMENTS/ADVISORIES AS
NEEDED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     VAZ048-049-060-061-065-066.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EDT
     FRIDAY FOR ANZ633-635>638.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
     FRIDAY FOR ANZ630>632-634.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 AM EDT
     SATURDAY FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...BMD
NEAR TERM...BMD/JAB
SHORT TERM...BMD
LONG TERM...SAM
AVIATION...MAM
MARINE...MAM
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 15, 11:13 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1213 PM EDT THU MAY 15 2014

NCZ012-013-030-VAZ062>064-067>071-079-080-087-161615-
NORTHAMPTON NC-HERTFORD-BERTIE-GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-GREENSVILLE-
1213 PM EDT THU MAY 15 2014

...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
THIS AFTERNOON AND PERSIST OVERNIGHT. SOME STORMS MAY BECOME
STRONG TO SEVERE WITH GUSTY WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COLD FRONT WILL SLOWLY EXIT THE REGION DURING THE AFTERNOON
AND RAIN WILL END FROM WEST TO EAST THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ014>016-031-032-VAZ072>076-081>083-088>090-092-093-096-161615-
GATES-PASQUOTANK-CAMDEN-CHOWAN-PERQUIMANS-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-PRINCE GEORGE-
CHARLES CITY-NEW KENT-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-
1213 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
THIS AFTERNOON AND PERSIST OVERNIGHT. SOME STORMS MAY BECOME
STRONG TO SEVERE WITH GUSTY WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COLD FRONT WILL SLOWLY EXIT THE REGION DURING THE AFTERNOON
AND RAIN WILL END FROM WEST TO EAST THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ048-049-060-061-065-066-161615-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-
1213 PM EDT THU MAY 15 2014

...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLOOD WATCH.

IN ADDITION...A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO
THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY THIS AFTERNOON AND PERSIST OVERNIGHT. SOME STORMS MAY
BECOME STRONG TO SEVERE WITH GUSTY WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...THE COLD FRONT WILL SLOWLY EXIT THE REGION DURING
THE AFTERNOON AND RAIN WILL END FROM WEST TO EAST THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ021>025-NCZ017-102-VAZ077-078-084>086-091-094-095-097>100-161615-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-YORK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1213 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE
EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING HEAVY RAIN TO THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
EVENING AND PERSIST OVERNIGHT. SOME STORMS MAY BECOME STRONG TO
SEVERE WITH GUSTY WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COLD FRONT WILL SLOWLY EXIT THE REGION DURING THE AFTERNOON
AND RAIN WILL END FROM WEST TO EAST THROUGH THE DAY. SOUTHEAST
WINDS WILL BECOME STRONG FRIDAY MORNING WITH GUSTS OF 35 TO 45 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 15, 12:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU MAY 15 2014

VAZ060-061-065-066-151845-
CUMBERLAND-LUNENBURG-MECKLENBURG-PRINCE EDWARD-
143 PM EDT THU MAY 15 2014

...STRONG THUNDERSTORMS WILL MOVE INTO CUMBERLAND...PRINCE
EDWARD...MECKLENBURG AND LUNENBURG COUNTIES THROUGH 245 PM EDT...

AT 140 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF ELAM TO 6
MILES WEST OF BUFFALO SPRINGS...OR ALONG A LINE EXTENDING FROM
APPOMATTOX TO 9 MILES NORTH OF VIRGILINA...MOVING NORTHEAST AT 30
MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   FINCHLEY AROUND 150 PM
EDT...
  SKIPWITH AROUND 155 PM EDT...
  SPANISH GROVE AROUND 200 PM EDT...
  FAIRVIEW AROUND 205 PM EDT...
  WIGHTMAN AROUND 210 PM EDT...
  PLANTERSVILLE AROUND 215 PM EDT...

HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3668 7870 3670 7865 3689 7850 3707 7845
      3714 7853 3713 7859 3719 7864 3720 7869
      3725 7869 3734 7861 3740 7859 3738 7858
      3734 7851 3734 7847 3750 7835 3667 7824
      3657 7873

JM
Special weather statement, May 15, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT THU MAY 15 2014

VAZ048-049-061-062-069-151930-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-POWHATAN-
225 PM EDT THU MAY 15 2014

...STRONG THUNDERSTORMS WILL MOVE INTO LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND AND POWHATAN COUNTIES THROUGH 330 PM EDT...

AT 225 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF HARDWARE
TO 6 MILES SOUTHWEST OF REEDS...OR ALONG A LINE EXTENDING FROM 17
MILES NORTHWEST OF DILLWYN TO HAMPDEN SYDNEY...MOVING NORTHEAST AT 25
MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   REEDS AROUND 230 PM EDT...
  RAINES TAVERN AROUND 235 PM EDT...
  HARDWARE AROUND 240 PM EDT...
  SHORES AROUND 245 PM EDT...
  NAHOR AROUND 250 PM EDT...
  UNION MILLS AROUND 255 PM EDT...

HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3813 7821 3816 7811 3815 7801 3753 7788
      3748 7797 3749 7801 3745 7806 3745 7818
      3735 7826 3731 7832 3730 7839 3735 7847
      3762 7827 3769 7825 3773 7842 3777 7848
      3781 7849

JM
Special weather statement, May 15, 1:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT THU MAY 15 2014

VAZ060-061-065>069-079-151945-
AMELIA-BRUNSWICK-CUMBERLAND-LUNENBURG-MECKLENBURG-NOTTOWAY-POWHATAN-
PRINCE EDWARD-
247 PM EDT THU MAY 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CUMBERLAND...PRINCE
EDWARD...POWHATAN...MECKLENBURG...LUNENBURG...BRUNSWICK AND NOTTOWAY
COUNTIES THROUGH 345 PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ROGERS CORNER TO 13 MILES
SOUTH OF PALMER SPRINGS...OR ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF CHASE CITY TO WARRENTON...MOVING NORTH...NORTHEAST AT
45 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   WIGHTMAN AROUND 250 PM
EDT...
  REHOBOTH AROUND 255 PM EDT...
  EBONY AROUND 300 PM EDT...
  ARVINS STORE AROUND 305 PM EDT...
  SCHOLFIELD AROUND 310 PM EDT...
  GREEN BAY AROUND 315 PM EDT...

HEAVY RAINFALL AND MINOR FLOODING CAN BE EXPECTED. WIND GUSTS OF 30
TO 40 MPH WILL BE POSSIBLE IN SOME STORMS.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3670 7868 3670 7865 3689 7850 3708 7845
      3709 7850 3729 7841 3744 7818 3749 7796
      3654 7797 3654 7873 3655 7874

LBROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heavy rain. Local standard time, as filed.

Heavy Rain, Accomack

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Accomack County, (Wal)wallops Is to Bloxom
Reported by
Trained Spotter
Coordinates
37.850, -75.480

Bloxom reported 3.50 inches of rain. Wallops Island (WAL) reported 1.78 inches of rain.

Heavy Rain, Amelia

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Amelia County, 2 mi NE of Ammon
Reported by
COOP Observer
Coordinates
37.221, -77.744

Ammon (2 NE) reported 2.68 inches of rain.

Heavy Rain, Chesapeake (C)

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Chesapeake (C) County, 1 mi NNW of Bowers Hill
Reported by
COOP Observer
Coordinates
36.793, -76.407

Bowers Hill (1 NNW) reported 1.07 inches of rain.

Heavy Rain, Chesterfield

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Chesterfield County, 3 mi WSW of Beach
Reported by
COOP Observer
Coordinates
37.333, -77.650

Beach (3 WSW) reported 2.68 inches of rain. Midlothian (4 NNW) reported 2.52 inches of rain.

Heavy Rain, Cumberland

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Cumberland County, 2 mi N of Farmville
Reported by
COOP Observer
Coordinates
37.329, -78.570

Farmville (2 N) reported 4.70 inches of rain. Farmville (FVX) reported 4.08 inches of rain.

Heavy Rain, Fluvanna

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Fluvanna County, 2 mi SE of Antioch
Reported by
COOP Observer
Coordinates
37.809, -78.404

Antioch (2 SE) reported 4.21 inches of rain.

Heavy Rain, Goochland

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Goochland County, 2 mi NE of Sabot
Reported by
COOP Observer
Coordinates
37.641, -77.744

Sabot (2 NE) reported 1.78 inches of rain.

Heavy Rain, Greensville

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Greensville County, 3 mi S of Purdy
Reported by
COOP Observer
Coordinates
36.777, -77.580

Cowie Corner (1 N) reported 1.41 inches of rain.

Heavy Rain, Hanover

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Hanover County, Ashland Hanover Arpt
Reported by
ASOS
Coordinates
37.700, -77.430

Hanover (OFP) reported 2.15 inches of rain. Ashland (1 SW) reported 2.05 inches of rain.

Heavy Rain, Henrico

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Henrico County, 2 mi SW of Short Pump
Reported by
COOP Observer
Coordinates
37.630, -77.646

Short Pump (2 SW) reported 2.67 inches of rain. Richmond International Airport (RIC) reported 1.04 inches of rain.

Heavy Rain, Isle of Wight

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Isle of Wight County, 2 mi ESE of Carrollton
Reported by
COOP Observer
Coordinates
36.939, -76.516

Carrollton (2 ESE) reported 1.19 inches of rain.

Heavy Rain, Louisa

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Louisa County, 3 mi NW of Zion
Reported by
COOP Observer
Coordinates
38.011, -78.289

Zion Crossroads (3 NW) reported 4.38 inches of rain. Louisa (1 NNW) reported 1.39 inches of rain.

Heavy Rain, Lunenburg

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Lunenburg County, 3 mi WSW of Kenbridge
Reported by
COOP Observer
Coordinates
36.953, -78.200

Kenbridge (3 WSW) reported 3.26 inches of rain.

Heavy Rain, Mecklenburg

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Mecklenburg County, Chase City
Reported by
COOP Observer
Coordinates
36.800, -78.450

John H Kerr Dam reported 2.52 inches of rain. Chase City reported 2.50 inches of rain.

Heavy Rain, Newport News (C)

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Newport News (C) County, (Phf)newport News
Reported by
ASOS
Coordinates
36.980, -76.420

Newport News (PHF) reported 1.61 inches of rain.

Heavy Rain, Norfolk (C)

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Norfolk (C) County, Norfolk
Reported by
ASOS
Coordinates
36.870, -76.270

Norfolk International Airport (ORF) reported 3.01 inches of rain.

Heavy Rain, Nottoway

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Nottoway County, Crewe
Reported by
COOP Observer
Coordinates
37.170, -78.120

Crewe reported 3.49 inches of rain.

Heavy Rain, Prince Edward

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Prince Edward County, 2 mi SW of Elam
Reported by
COOP Observer
Coordinates
37.260, -78.646

Elam (2 SW) reported 3.86 inches of rain.

Heavy Rain, Prince George

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Prince George County, 3 mi SW of Templeton
Reported by
COOP Observer
Coordinates
37.039, -77.368

Templeton (3 SW) reported 1.72 inches of rain.

Heavy Rain, Surry

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Surry County, 1 mi WSW of Scotland
Reported by
COOP Observer
Coordinates
37.175, -76.817

Scotland (1 WSW) reported 1.43 inches of rain.

Heavy Rain, Sussex

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Sussex County, Wakefield Arpt
Reported by
ASOS
Coordinates
36.980, -77.000

Wakefield (AKQ) reported 0.99 inch of rain.

Heavy Rain, Virginia Beach (C)

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Virginia Beach (C) County, (Ntu)nas Oceana
Reported by
ASOS
Coordinates
36.800, -76.020

Oceana NAS (NTU) reported 1.13 inches of rain.

Heavy Rain, Williamsburg (C)

When
May 15, 2:00 PM EST to May 16, 5:00 PM EST
Where
Williamsburg (C) County, 6.17 mi NNW of Williamsburg
Reported by
COOP Observer
Coordinates
37.350, -76.770

Lightfoot (1 WNW) reported 1.35 inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523694, 523696, 523697, 523699, 523700, 523701, 523702, 523703, 523704, 523705, 523706, 523707, 523708, 523709, 523711, 523712, 523716, 523723, 523728, 523730, 523734, 523737, 523738.